Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Atlanta, GA

June 21, 20234 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Jun 21, 2023, 2:32 PM EDT for 4 counties in Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2023, 2:32 PM EDT (18:32 UTC)
Expired
Jun 21, 2023, 5:02 PM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Cobb County, GA, DeKalb County, GA, Fulton County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS52 KFFC 211832
FFWFFC
GAC067-089-121-135-220030-
/O.NEW.KFFC.FF.W.0019.230621T1832Z-230622T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
232 PM EDT Wed Jun 21 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Southern Cobb County in north central Georgia...
  Northern DeKalb County in north central Georgia...
  Central Fulton County in north central Georgia...
  Southern Gwinnett County in north central Georgia...

* Until 830 PM EDT.

* At 232 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Atlanta, Marietta, Lawrenceville, Decatur, City of South Fulton, 
  Sandy Springs, Smyrna, Snellville, Powder Springs, Lilburn, 
  Loganville, Chamblee, Doraville, Clarkston, Austell, Stone 
  Mountain, Avondale Estates, Grayson, Pine Lake and North Decatur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3382 8467 3390 8467 3392 8393 3386 8388
      3381 8396 3373 8420

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
761 
WGUS72 KFFC 212102
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
502 PM EDT Wed Jun 21 2023

GAC067-089-121-135-212112-
/O.CAN.KFFC.FF.W.0019.000000T0000Z-230622T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cobb GA-DeKalb GA-Fulton GA-Gwinnett GA-
502 PM EDT Wed Jun 21 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN COBB, NORTHERN 
DEKALB, CENTRAL FULTON AND SOUTHERN GWINNETT COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT Friday for portions 
of central Georgia, east central Georgia, north central Georgia, 
northeast Georgia, southeast Georgia and west central Georgia.

LAT...LON 3382 8467 3390 8467 3392 8393 3386 8388
      3381 8396 3373 8420

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:50 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 21, 1:50 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
150 PM EDT Wed Jun 21 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 427 AM EDT Wed Jun 21 2023

* See the Hydrology Discussion below for detailed information on
  the QPF and Flood Watch.

Today: The upper-level cut-off low that we've been talking about
for several days now is currently centered over GA. Beneath this
feature, PWAT remains above-average at values of 1.6" to 1.8" --
approaching the 90th percentile per sounding climatology. Similar
to yesterday, isolated to scattered showers this morning will give
way to numerous to widespread showers and storms this afternoon
and evening. SPC has the entire CWA in a General Thunderstorm risk
as instability and shear parameters remain marginal amid the
moist adiabatic environment. While an isolated severe storm cannot
be ruled out, the primary concern with convection today will be
heavy rainfall and frequent lightning. Much of the CWA has
received 1" to 2" of rainfall over the last 72 hours with isolated
areas having received 3" or more. 3-hour flash flood guidance is
only 2" to 2.5" in isolated areas, so any storms that produce
especially heavy rainfall, train, and/or congeal and grow upscale
over already-wet soils could cause localized flash flooding. Highs
today will range from the upper 60s to lower 70s across north GA
to the upper 70s to lower 80s across central Georgia -- some 7 to
16 degrees below average thanks to ample cloud cover and rainfall.

Tonight and Tomorrow: Similar to this past overnight period,
scattered showers and isolated thunderstorms will persist as the
cut- off low meanders aloft. The environment tomorrow (Thursday)
will be virtually identical to the environment today, so SPC has
the entire CWA in another General Thunderstorm risk. Numerous to
widespread showers and storms will continue to pose a threat for
heavy rainfall and resulting localized flash flooding as soils
become increasingly saturated from the previous days of rainfall.
In addition to heavy rainfall, any strong storms will be capable
of producing gusty winds and frequent lightning. Overnight lows
will be in the lower 60s to lower 70s and afternoon highs will be
in the lower 70s to lower 80s.

Martin

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 427 AM EDT Wed Jun 21 2023

Thursday night and Friday: The upper-level, cutoff low pressure
system that has been a part of the Rex Block pattern over the
eastern CONUS and has brought abundant rains to the forecast area
will finally lift northward with some dry air beginning to push
back into the mid-levels of the region. As the low lifts
northward, it will continue to pull Gulf moisture along with it so
while rains may weaken, it may take until Friday evening for
precip chances to diminish.

Weekend: Following the low's exit from the region a weak mid-
level ridge, with an accompanied dry slot will steam into the
forecast area and looks to suppress shower/storm formation through
the weekend. This will allow temperatures to climb to near-
normals with afternoon highs in the mid 80s to low 90s in the
forecast.

Early Next Week: A second upper-level low pressure system will
dig into the Midwest by early next week, with a cold frontal
passage expected Monday through Monday night across the forecast
area. This frontal passage is forecast to be proceeded by another
round of heavy showers and potentially strong storms, with the
highest likelihood on Monday afternoon and evening. Beyond, we
will remain under drier northwest flow as a high-amplitude ridge
sets up over the South Central CONUS. Models like the GFS and
Canadian are indicating several stronger MCS systems could "ride
the ridge" and push into the Lower Mississippi River Valley and
Southeast in the middle of next week, but its too early to make
any determinations just yet.

Thiem

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Wed Jun 21 2023

A tricky forecast this afternoon. CIGS remain in between MVFR and
IFR early this afternoon, and while a gradual increase is
expected into more solidly MVFR until 00Z; conditions will likely
fall back into IFR/LIFR again overnight. TSRA will gradually
increase in coverage as the afternoon goes on, although the best
chances for TSRA will likely be along a line from CSG to MCN and
south.

//ATL Confidence...18Z Update...

Medium to low on all elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          63  74  64  82 /  90  70  70  50
Atlanta         63  76  65  82 /  70  70  50  40
Blairsville     59  71  59  75 /  90  80  60  60
Cartersville    63  74  62  82 /  80  70  50  40
Columbus        69  81  67  86 /  60  70  50  50
Gainesville     61  72  64  80 /  90  70  60  50
Macon           68  81  67  85 /  70  80  70  60
Rome            64  74  64  83 /  80  70  50  30
Peachtree City  66  77  63  84 /  70  70  50  40
Vidalia         70  82  70  85 /  90  90  90  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for GAZ014>016-022>025-027-
033>039-045>051-055-057>062-071>076-080>086-091>098-102>113.

&&

SHORT TERM...Martin
LONG TERM....Thiem
AVIATION...Vaughn
Hazardous weather outlook, Jun 21, 1:55 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
155 PM EDT Wed Jun 21 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
155 PM EDT Wed Jun 21 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flood Watch has been issued for a large portion of the forecast
area where one half to one and one half inches of rain is
expected this afternoon and tonight. However, localized values
could reach 2 to 4 inches in isolated locations. These periods of
heavy, continuous rainfall may result in flash, river, and/or
urban flooding for several locations.

Thunderstorms will also have the potential for strong winds and
frequent lightning, but no severe thunderstorms are expected at
this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Several rounds of heavy rainfall will continue through Thursday,
before beginning to diminish of Friday, when the FLood Watch is
expected to expire. Several locations may experience flash, river,
and/or urban flooding through Friday evening before the heavy
rains subside ahead of a drier weekend. Localized rainfall totals
through Friday may exceed 5 inches.

Finally, another round of thunderstorms is expected on Monday
afternoon and evening ahead of and along a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.

In the hours before

Special weather statement, Jun 21, 1:03 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
103 PM EDT Wed Jun 21 2023

GAZ108>110-211730-
Telfair GA-Wilcox GA-Dodge GA-
103 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of south central Dodge,
Telfair and southeastern Wilcox Counties through 130 PM EDT...

At 103 PM EDT, a line of strong thunderstorms was along a line
extending from near Rebecca to Bowens Mill to near Pridgen, and
moving northeast at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3178 8303 3181 8309 3181 8314 3185 8318
      3185 8346 3198 8322 3200 8280 3192 8266
      3192 8268 3190 8269 3186 8276 3185 8279
      3184 8279 3178 8289 3179 8290 3178 8292
      3179 8298 3178 8299
TIME...MOT...LOC 1703Z 242DEG 28KT 3182 8344 3184 8319 3172 8297

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 21, 1:30 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
130 PM EDT Wed Jun 21 2023

GAZ105>110-211815-
Crisp GA-Dooly GA-Telfair GA-Wilcox GA-Dodge GA-Pulaski GA-
130 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southern Dodge,
southern Pulaski, western Telfair, Wilcox, southeastern Dooly and
northeastern Crisp Counties through 215 PM EDT...

At 130 PM EDT, a line of strong thunderstorms with very heavy
rainfall was along a line extending from Tremont to near Union to
near China Hill, and moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cordele, McRae, Eastman, Abbeville, Rochelle, Milan, Pineview, Rhine,
Chauncey, Pitts, Jacksonville, Union, Seville, Ocmulgee Banks,
Finleyson, China Hill, Pleasant View, Tippettville, Godwinsville and
East Crisp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3180 8308 3181 8309 3181 8310 3182 8311
      3181 8312 3195 8333 3193 8375 3218 8371
      3226 8321 3199 8283 3179 8298 3178 8300
TIME...MOT...LOC 1730Z 203DEG 14KT 3199 8365 3206 8330 3185 8303

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 21, 2:08 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
208 PM EDT Wed Jun 21 2023

GAZ097-098-109-111-211845-
Wheeler GA-Treutlen GA-Laurens GA-Dodge GA-
208 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southeastern Laurens,
northeastern Dodge, southwestern Treutlen and northwestern Wheeler
Counties through 245 PM EDT...

At 208 PM EDT, a line of strong thunderstorms was along a line
extending from near Landsburg to Cedar Grove to near Plainfield, and
moving north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cadwell, Lowery, Barnhill, Plainfield, Cedar Grove and Lothair.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3239 8264 3240 8286 3231 8312 3217 8306
      3220 8290 3219 8273
TIME...MOT...LOC 1808Z 191DEG 10KT 3225 8273 3227 8289 3222 8305

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 21, 2:21 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
221 PM EDT Wed Jun 21 2023

GAZ097-211845-
Laurens GA-
221 PM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northwestern Laurens
County through 245 PM EDT...

At 221 PM EDT, a strong thunderstorm was over Harlow, or near Dublin,
moving northwest at 10 mph.

HAZARD...Winds up to 40 mph and up to penny sized hail.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

&&

LAT...LON 3251 8296 3249 8303 3261 8312 3264 8299
TIME...MOT...LOC 1821Z 157DEG 11KT 3253 8301

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:31 PM EDTSpecial Weather StatementFFCWashington, Wilkinson29 min
Jun 20, 9:00 PM EDTRiver Flood WarningFFCGwinnett, Walton92 min
Jun 20, 9:00 PM EDTSpecial Weather StatementFFCWashington30 min
Jun 20, 9:02 PM EDTSpecial Weather StatementFFCMarion28 min
Jun 20, 9:10 PM EDTSpecial Weather StatementFFCJohnson35 min
Jun 20, 9:16 PM EDTSpecial Weather StatementFFCGlascock, Jefferson29 min
Jun 20, 9:45 PM EDTSpecial Weather StatementFFCJohnson30 min
Jun 21, 12:34 AM EDTSpecial Weather StatementFFCMontgomery, Telfair, Wheeler26 min
Jun 21, 1:16 AM EDTSpecial Weather StatementFFCToombs44 min
Jun 21, 1:03 PM EDTSpecial Weather StatementFFCTelfair27 min
Jun 21, 1:30 PM EDTSpecial Weather StatementFFCDodge, Telfair, Wilcox45 min
Jun 21, 2:08 PM EDTSpecial Weather StatementFFCLaurens37 min
Jun 21, 2:21 PM EDTSpecial Weather StatementFFCLaurens24 min
Jun 21, 2:42 PM EDTSpecial Weather StatementFFCEmanuel, Laurens, Treutlen33 min
Jun 21, 2:57 PM EDTSpecial Weather StatementFFCBleckley33 min
Jun 21, 3:10 PM EDTSpecial Weather StatementFFCClarke, Oglethorpe65 min
Jun 21, 3:43 PM EDTSpecial Weather StatementFFCChattahoochee32 min
Jun 21, 4:13 PM EDTSpecial Weather StatementFFCChattahoochee47 min
Jun 21, 7:50 PM EDTSpecial Weather StatementFFCMeriwether, Troup55 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.